Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 265, NWS Columbia, SC

August 22, 2011Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 22, 2011, 11:28 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 11:28 PM EDT (03:28 UTC)
Expired
Aug 23, 2011, 12:07 AM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS52 KCAE 230328
SVRCAE
SCC009-011-075-230430-
/O.NEW.KCAE.SV.W.0265.110823T0328Z-110823T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1128 PM EDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1230 AM EDT

* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES NORTHEAST OF BLACKVILLE TO 7 MILES WEST OF
  BARNWELL...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF DENMARK
  TO 7 MILES WEST OF BARNWELL...AND MOVING SOUTHEAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE DENMARK...  
  BLACKVILLE...BARNWELL AND BAMBERG.

EXPECT DAMAGING WIND AND HAIL WITH THESE STORMS.


REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3312 8120 3310 8137 3313 8144 3315 8155
      3310 8161 3324 8157 3357 8115 3319 8078
      3303 8109
TIME...MOT...LOC 0328Z 297DEG 9KT 3347 8113 3323 8145

$$
2 follow-up statements
768 
WWUS52 KCAE 230354
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1154 PM EDT MON AUG 22 2011

SCC009-011-075-230430-
/O.CON.KCAE.SV.W.0265.000000T0000Z-110823T0430Z/
BAMBERG SC-ORANGEBURG SC-BARNWELL SC-
1154 PM EDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR BARNWELL...ORANGEBURG AND BAMBERG COUNTIES...

AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS EXTENDING FROM NEAR NORWAY IN WESTERN
ORANGEBURG COUNTY TO SNELLING IN SOUTHERN BARNWELL COUNTY. 
MOVEMENT WAS SOUTHEASTWARD NEAR 10 MPH.

SOME OF THE THUNDERSTORMS IN THE LINE WILL LIKELY CONTAINED WIND GUSTS
OF 40 TO 60 MPH...ESPECIALLY IN PARTS OF SOUTHERN BARNWELL COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3323 8154 3345 8127 3348 8109 3330 8089
      3319 8097 3308 8115 3312 8120 3310 8137
      3313 8144 3315 8155 3310 8161
TIME...MOT...LOC 0351Z 297DEG 9KT 3344 8107 3320 8139

$$
631 
WWUS52 KCAE 230407
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 AM EDT TUE AUG 23 2011

SCC009-011-075-230413-
/O.CAN.KCAE.SV.W.0265.000000T0000Z-110823T0430Z/
BAMBERG SC-ORANGEBURG SC-BARNWELL SC-
1207 AM EDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR BARNWELL...ORANGEBURG AND
BAMBERG COUNTIES IS CANCELLED...

THE THUNDERSTORMS IN PARTS OF BARNWELL...ORANGEBURG...AND BAMBERG
COUNTY HAVE WEAKENED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED.
THE SEVERE THUNDERSTORM WARNING ISSUED AT 1128 PM HAS BEEN CANCELLED.

IF YOU OBSERVED LARGE HAIL OR DAMAGING WIND PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3323 8154 3345 8127 3348 8109 3330 8089
      3319 8097 3308 8115 3312 8120 3310 8137
      3313 8144 3315 8155 3310 8161
TIME...MOT...LOC 0403Z 297DEG 9KT 3343 8104 3319 8136

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:11 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 22, 10:11 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 PM EDT MON AUG 22 2011

.SYNOPSIS...
DRIER AIR WILL FILTER INTO THE FORECAST AREA TONIGHT BEHIND A WEAK
COLD FRONT. TROPICAL SYSTEM IRENE COULD BEGIN TO AFFECT THE
REGION BY THE END OF THE WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE WEAK COLD FRONT EXTENDING TROUGH THE SOUTH PART OF THE
FORECAST AREA THIS EVENING WILL CONTINUE PUSHING SOUTHWARD. DRIER
WILL WILL MOVE INTO THE AREA BEHIND THE FRONT. SHOWERS IN THE
SOUTH PART SHOULD DISSIPATE TONIGHT AS THE FRONT PUSHES FARTHER
SOUTH AND DIURNAL COOLING CONTINUES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL BE NORTH OF THE FORECAST AREA THROUGH TUESDAY
NIGHT WITH THE STALLED FRONTAL BOUNDARY REMAINING JUST OFFSHORE. ON
WEDNESDAY THE HIGH PRESSURE WILL PUSH NORTHEASTWARD AND AWAY FORM
THE REGION AS HURRICANE IRENE CROSSES THE BAHAMAS. THIS WILL PUSH
THE FRONTAL BOUNDARY BACK TOWARD THE COAST AND WITH INCREASED
EASTERLY WINDS WILL SEE AN INCREASE IN THUNDERSTORM CHANCES. MODEL
SOUNDINGS ALSO INDICATE PWAT VALUES AROUND 1.75 INCHES WEDNESDAY
AFTERNOON WITH MODERATE INSTABILITY...HOWEVER WITH THE LACK OF A
TRIGGER MECHANISM FEEL CHANCE POPS APPROPRIATE. TEMPERATURES THROUGH
THE SHORT TERM WILL BE IN THE UPPER 80S FOR DAYTIME HIGHS WITH
OVERNIGHT LOWS AROUND 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM...HOWEVER THE
FORECAST TRACK OF HURRICANE IRENE WILL BE THE MAIN FOCUS. MODELS
CONTINUE MARCHING IRENE OUT OF THE BAHAMAS THURSDAY NIGHT AND TOWARD
THE SC COAST FRIDAY AND FRIDAY NIGHT. MAIN ISSUE WITH IRENE WILL BE
THE TRACK...AS MODELS ARE INDICATING A TRACK SLIGHTLY EAST OF
PREVIOUS MODEL RUNS. NHC HAS ALSO SHOWN THIS WITH THE LATEST
UPDATE. AS SUCH WILL KEEP CONSIDERABLE CLOUDINESS OVER THE
REGION WITH CHANCES OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
CHANCES DIMINISHING SUNDAY. HAVE ALSO UPDATED WINDS IN RESPONSE TO
THE FORECAST TRACK BEING MOVED SLIGHTLY EASTWARD. TEMPERATURES
THROUGH THE LONG TERM WILL BE SLIGHTLY BELOW NORMAL DUE TO THE
EXPECTED EXTENSIVE CLOUD COVER.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. SOME OF THE
MOS GUIDANCE INDICATED MVFR FOG MAINLY AT AGS AND OGB.
HOWEVER...EXPECT SOME WIND BEHIND THE WEAK FRONT. MAINTAINED VFR
CONDITIONS BECAUSE OF THE MIXING AND DRY AIR ADVECTION.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
MAINLY EARLY MORNING FOG AND STRATUS. SCATTERED SHOWERS AND
THUNDERSTORMS MAY CAUSE RESTRICTIONS AT TIMES WEDNESDAY THROUGH
SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 22, 5:05 AM EDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT MON AUG 22 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
505 AM EDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS AREA EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON ACROSS EAST-CENTRAL SOUTH CAROLINA AND EASTERN
GEORGIA THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN ISSUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HURRICANE IRENE IS FORECAST TO MOVE TO THE WEST-NORTHWEST FOR THE
NEXT SEVERAL DAYS. THE STORM COULD HAVE AN IMPACT ACROSS PORTIONS
OF THE SOUTHEASTERN UNITED STATES BY THIS WEEKEND. ALTHOUGH IT IS
STILL TOO SOON TO DETERMINE IF IRENE WILL DIRECTLY IMPACT THE
REGION...PEOPLE ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA
SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS STORM
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 22, 5:50 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 NNW SMOAKS            33.17N 80.86W
08/22/2011                   BAMBERG            SC   PUBLIC

            PUBLIC REPORTED SEVERAL LARGE LIMBS DOWN ALONG OLD
            BUCKHEAD ROAD.

0532 PM     HAIL             6 NNW SMOAKS            33.17N 80.86W
08/22/2011  E0.75 INCH       BAMBERG            SC   PUBLIC

            PUBLIC REPORTED DIME SIZE HAIL ALONG OLD BUCKHEAD ROAD.

&&

VAUGHAN
Local storm report, Aug 22, 6:44 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     4 NNE BAMBERG           33.35N 81.01W
08/22/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT SNAKE
            SWAMP ROAD AND HIGHWAY 301.

&&

VAUGHAN
Special weather statement, Aug 22, 9:14 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
914 PM EDT MON AUG 22 2011

SCZ035-041-230145-
BAMBERG-BARNWELL-
914 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND BARNWELL
COUNTIES THROUGH 945 PM EDT...

AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR OLAR...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3312 8120 3310 8134 3311 8134 3321 8130
      3328 8124 3328 8110 3312 8088 3309 8088
      3307 8089 3306 8092 3310 8094 3304 8104
      3303 8109
TIME...MOT...LOC 0114Z 332DEG 16KT 3313 8116
Special weather statement, Aug 22, 10:48 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1048 PM EDT MON AUG 22 2011

SCZ030-035-036-041-230345-
AIKEN-BAMBERG-BARNWELL-ORANGEBURG-
1048 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...AIKEN...
ORANGEBURG AND BARNWELL COUNTIES THROUGH 1145 PM EDT...

AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ELKO...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3312 8120 3310 8136 3314 8147 3339 8160
      3353 8150 3356 8135 3318 8080 3312 8089
      3309 8088 3306 8089 3306 8090 3310 8094
      3302 8108
TIME...MOT...LOC 0248Z 322DEG 30KT 3332 8133

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:14 PM EDTSpecial Weather StatementCAEBamberg31 min
Aug 22, 10:48 PM EDTSpecial Weather StatementCAEBamberg, Barnwell57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.